Generic Versus Brand Name Acetaminophen

Billions of dollars are spent every year on brand name acetaminophen products such as Tylenol. As a consumer, is it worth paying the premium for the brand names? Are they any more effective or safer than the generics? Read on to find out.

Generic Acetaminophen

Acetaminophen, also known as paracetamol or N-acetyl-para-aminophenol, is used to relieve pain from headaches, muscle aches, menstrual periods, colds, sore throats, toothaches, backaches, reactions to vaccinations, and to reduce fever. It is in a class of medications called analgesics (pain relievers) and antipyretics (fever reducers). Acetaminophen is the most widely used pharmaceutical analgesic and antipyretic agent in the United States and the world.

Acetaminophen was first marketed in the U.S in 1953 by Sterling-Winthrop Co., which promoted it as preferable to aspirin since it was safe to take for children and people with ulcers and other gastric conditions. The U.S. patent on acetaminophen/paracetamol expired many years ago and generic versions of the drug have been widely available since the 1980s.

Generic acetaminophen may have different colors, flavors, coatings, and other inactive ingredients than the original drug or the brand name products. However, the active ingredients and medicinal effects must be the same.



Brand Name Acetaminophen

Tylenol, the best known brand today for acetaminophen in the U.S. was established in 1955 when McNeil Laboratories started selling paracetamol (acetaminophen) as a pain and fever reliever for children, under the brand name Tylenol Children's Elixir. The word "Tylenol" was a contraction of para-acetylaminophenol. In 1956, Frederick Stearns & Co. introduced Panadol in Great Britain.

There are many brand name acetaminophen products in the market today. These include Acephen, Aceta, Adprin B, Anacin, Bromo Seltzer, Halenol, Liquiprin, Mardol, Pain-Eze, Panadol,Pediacare Infant Fever Reducer, Ridenol, St. Joseph Aspirin-Free, and of course Tylenol.

Effectiveness

In light of the stringent U.S. Food and Drug Administration (FDA) approval process for generic drugs, there is no valid reason to think that generics are inferior to brand name versions. To be certified a "generic" by the FDA, a generic drug such as generic acetaminophen, must have the same active ingredient and work as fast and effectively as its brand name equivalent. The FDA also applies the same standards for all drug manufacturing facilities, and many companies manufacture both brand-name and generic drugs. Interestingly, the FDA estimates that 50% of generic drug production is by brand-name companies.

Price

Generic acetaminophen costs considerably less than the brand name versions. A 30% to 50% discount is typical. As stated above, price is the only real difference between brand name and generic acetaminophen. They are all equally effective and safe, when taken as prescribed. To cut costs, many hospitals use generic acetaminophen exclusively; it is unlikely they would do so if these drugs were not considered safe and effective.

Other Considerations

Perhaps one benefit of brand name acetaminophen products is that some contain additional medicines such as nasal decongestants, antihistamines, cough suppressants, and expectorants. Such combination cold and cough products provide one-stop shopping and make it relatively easy to locate a particular product that one may have used successfully in the past. Finding a generic medicine with the same ingredients is not always so easy.